Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 166, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 30, 2010, 6:08 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2010, 6:08 AM CDT (11:08 UTC)
- Expired
- Aug 30, 2010, 7:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Benson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
860 WUUS53 KFGF 301108 SVRFGF NDC005-071-301215- /O.NEW.KFGF.SV.W.0166.100830T1108Z-100830T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 608 AM CDT MON AUG 30 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA... CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 715 AM CDT * AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 6 MILES SOUTH OF FORT TOTTEN...OR 16 MILES SOUTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOKIO AND ST MICHAEL AROUND 615 AM CDT. CAMP GRAFTON AROUND 620 AM CDT. DEVILS LAKE AROUND 625 AM CDT. CRARY AROUND 635 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE WEBSTER AND SOUTHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4845 9879 4831 9838 4786 9860 4804 9916 TIME...MOT...LOC 1108Z 221DEG 35KT 4792 9896 WIND...HAIL <50MPH 1.00IN $$ DK
3 follow-up statements
198 WWUS53 KFGF 301134 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 634 AM CDT MON AUG 30 2010 NDC005-071-301215- /O.CON.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/ BENSON ND-RAMSEY ND- 634 AM CDT MON AUG 30 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RAMSEY AND SOUTHEASTERN BENSON COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 715 AM CDT... AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR ST MICHAEL...OR 8 MILES SOUTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DEVILS LAKE AROUND 645 AM CDT. DOYON AND CRARY AROUND 650 AM CDT. WEBSTER AND SOUTHAM AROUND 700 AM CDT. GARSKE AROUND 705 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4845 9879 4831 9838 4786 9860 4804 9916 TIME...MOT...LOC 1135Z 216DEG 32KT 4801 9884 $$ DK
959 WWUS53 KFGF 301150 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 650 AM CDT MON AUG 30 2010 NDC005-301200- /O.CAN.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/ BENSON ND- 650 AM CDT MON AUG 30 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888 TIME...MOT...LOC 1150Z 216DEG 32KT 4812 9872 $$ NDC071-301215- /O.CON.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/ RAMSEY ND- 650 AM CDT MON AUG 30 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 715 AM CDT... AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES WEST OF CRARY...OR 6 MILES EAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTHAM AROUND 700 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888 TIME...MOT...LOC 1150Z 216DEG 32KT 4812 9872 $$ DK
139 WWUS53 KFGF 301209 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 709 AM CDT MON AUG 30 2010 NDC071-301219- /O.EXP.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/ RAMSEY ND- 709 AM CDT MON AUG 30 2010 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 715 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888 TIME...MOT...LOC 1209Z 216DEG 32KT 4826 9857 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 2:45 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 245 AM CDT MON AUG 30 2010 .DISCUSSION... THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK THIS AFTERNOON AND TONIGHT. A STRONG SHORTWAVE IN THE WATER VAPOR IMAGERY IS ROUNDING THE BASE OF THE TROUGH THIS MORNING IN SW UTAH...AND THIS WAVE WILL LIKELY FOCUS AFTERNOON/EVENING CONVECTION OVER THE AREA. A WELL DEFINED SFC BOUNDARY CONTINUES TO REMAIN ACROSS THE REGION FROM NEAR JMS- GFK- FGN. THE NAM HAS DEPICTED THIS BOUNDARY VERY WELL AND THE OVERALL EVOLUTION OF FEATURES THROUGH THE EVENT SEEM REALISTIC...SO WILL FOLLOW WITH MOST MODELS IN GOOD AGREEMENT. FOR TODAY/TONIGHT...EXPECT THE BOUNDARY TO RETURN AS A WARM FRONT ONCE AGAIN AS A SHORTWAVE APPROACHES FROM THE SW. TEMPS WILL BE VERY TRICK AND THE NAM DEPICTS MID 60S NORTH TO LOW 90S IN THE SOUTH. THIS MAY BE A LITTLE EXTREME...BUT EXPECT A LARGE TEMP GRADIENT OF AROUND 25-30 DEGREES IN A FAIRLY SHORT DISTANCE. SOUTHERLY WINDS WILL ALSO INCREASE ONCE AGAIN IN THE SOUTH AND GUST TO AROUND 40 MPH AT TIMES...SO CLOSE TO WIND ADVISORY CRITERIA ONCE AGAIN. THE MAIN HAZARD TODAY AND TONIGHT WILL BE THE POTENTIAL FOR SEVERE WEATHER. GIVEN THE STRENGTH OF SFC FORCING...INCREASING SHEAR PROFILES ALONG AND NORTH OF THE BOUNDARY AND MODERATE INSTABILITY...SEVERE WEATHER MAY BECOME LIKELY AFTER 18Z TODAY AND CONTINUE THROUGH 06Z TONIGHT. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...AND WILL MENTION SEVERE IN THE GRIDS FOR ALL AREAS FROM 18-06Z. MOST MODELS DEVELOP A CLOSED SFC LOW AND TRACK IT ALONG THE BOUNDARY FROM JUST NW OF JMS TO JUST NW OF GFK THEN INTO CANADA. THE BEST TORNADIC THREAT WOULD BE ALONG AND JUST NORTH OF THE LOW...WITH PORTIONS OF EASTERN ND POSSIBLY IN THE FAVORED TORNADO POTENTIAL AREA GIVEN STORM RELATIVE HELICITIES OVER 300 AND INCREASING 0-1KM SHEAR VALUES OVER 30KT AFTER 21Z. IF SUPERCELLS CAN BECOME DISCRETE FOR A FEW HOURS AFTER INITIATION...THIS WOULD INCREASE THE TORNADIC THREAT. EXPECT STORMS TO TRANSITION FAIRLY QUICKLY TO MORE OF A LINEAR MODE THIS EVENING WITH WINDS/HAIL BECOME THE MAIN THREAT WITH THE LLJ INCREASING TO 60KT AFTER DARK. PWATS INCREASE TO AROUND 2 INCHES AS WELL BY 00Z...SO HEAVY RAIN AND ANY TRAINING ECHOES WILL NEED TO BE WATCHED. THE AREA HAS BEEN DRY OF LATE AND 1HR FLASH FLOOD GUIDANCE VALUES ARE OVER 3 INCHES IN ALL AREAS. NEEDLESS TO SAY...WE WILL MENTION THIS IN THE HWO AND DO A TOP NEWS STORY ON OUR HOMEPAGE. ON TUESDAY...DRIER AIR WILL ADVECT IN ALONG WITH COOLER CONDITIONS. THERE COULD BE ANOTHER SHORTWAVE IN CYCLONIC FLOW WITH A LOW CHANCE FOR A SHOWER OR THUNDERSTORM IN THE EAST. FOR WED/THU...ANOTHER SHORTWAVE WILL APPROACH AND BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS FOR WED NIGHT SINCE MODELS ARE IN VERY GOOD AGREEMENT DURING THIS TIMEFRAME FOR MORE ORGANIZED CONVECTIVE THREAT. && .AVIATION... A BAND OF MVFR/IFR CIGS IS DRIFTING DOWN FROM CANADA...AND WILL MOVE INTO THE NORTHERN TAF SITES THIS MORNING. THERE COULD ALSO BE SOME PATCHY FOG NEAR THE SFC WIND SHIFT THIS MORNING...AND WILL MONITOR. THIS CLOUD BAND SHOULD STALL AND RETURN TO THE NORTH LATER THIS MORNING ONCE SOUTHERLY WINDS INCREASE WITH GUSTS OVER 30KT NEAR FARGO TODAY...WITH LIGHTER WINDS ELSEWHERE. SHOWER AND THUNDERSTORM THREAT WILL ALSO INCREASE LATER THIS AFTERNOON AND EVENING AFTER 21Z. THERE WILL ALSO BE THE THREAT FOR STRONGER WINDS NEAR ANY STORMS THIS EVENING...AND SOMETHING TO MONITOR FOR LATER SHIFTS ONCE STORMS DEVELOP. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Aug 30, 4:40 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 440 AM CDT MON AUG 30 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 440 AM CDT MON AUG 30 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS MORNING OVER THE DEVILS LAKE BASIN...THEN MOVE INTO THE REST OF EASTERN NORTH DAKOTA BY LATE AFTERNOON. THUNDERSTORM WILL THEN MOVE INTO WEST CENTRAL AND NORTHWEST MINNESOTA THIS EVENING. SOME STORMS WILL LIKELY BECOME SEVERE FROM 5 PM UNTIL MIDNIGHT...WITH THE BIGGEST THREAT FROM DAMAGING WINDS AND LARGE HAIL. THERE WILL BE A THREAT FOR ISOLATED TORNADOES ABOUT 20 MILES EITHER SIDE OF A VALLEY CITY TO GRAND FORKS TO HALLOCK LINE LATE THIS AFTERNOON AND EVENING. HEAVY RAIN WILL ALSO ACCOMPANY ANY THUNDERSTORM...AND LOCALIZED PONDING AND SOME MINOR FLOODING OF URBAN AND POORLY DRAINED AREAS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. DK
In the hours before
Local storm report, Aug 30, 5:56 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
556 AM CDT MON AUG 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM HAIL NEW ROCKFORD 47.68N 99.14W
08/30/2010 M1.00 INCH EDDY ND FIRE DEPT/RESCUE
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:35 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 40 min |
| Aug 30, 8:14 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 39 min |
| Aug 30, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.